Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 246 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTER TO THE EDITOR
Year : 2012  |  Volume : 16  |  Issue : 5  |  Page : 863-864

Primary hyperparathyroidism associated with vitamin D toxicity in a patient with severe osteoporosis receiving teriparatide


Department of Endocrinology and Medicine, Jaslok Hospital and Research Centre, Mumbai, India

Date of Web Publication6-Sep-2012

Correspondence Address:
Vishal Gupta
Department of Endocrinology and Medicine, Jaslok Hospital and Research Centre, 15 - Dr. Deshmukh Marg, Pedder Road, Mumbai - 400 026
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.100697

Rights and Permissions

How to cite this article:
Gupta V, Patil S, Shah D. Primary hyperparathyroidism associated with vitamin D toxicity in a patient with severe osteoporosis receiving teriparatide. Indian J Endocr Metab 2012;16:863-4

How to cite this URL:
Gupta V, Patil S, Shah D. Primary hyperparathyroidism associated with vitamin D toxicity in a patient with severe osteoporosis receiving teriparatide. Indian J Endocr Metab [serial online] 2012 [cited 2018 Nov 17];16:863-4. Available from: http://www.ijem.in/text.asp?2012/16/5/863/100697

Sir,

We present an elderly female with severe osteoporosis receiving terparatide, who presented with generalized body ache and joint pains. The patient was started on teriparatide and vitamin D supplementation, based solely on a serum calcium that was within the normal biochemical range. She was subsequently diagnosed to have primary hyperparathyroidism and vitamin D intoxication (iatrogenic). The case cannot exemplify enough the need for an appropriate endocrine evaluation before prescribing teriparatide therapy even if the presenting calcium is normal as was seen in the case. Another point of concern is the rampant unsupervised use of vitamin D by healthcare providers without an appropriate monitoring plan, risking vitamin D toxicity.

We want to present a 68-year-old married lady, who was referred to our endocrine practice by an orthopedic surgeon, on the background of hypertension (since 10 yrs), with the complaints of persistent lower backache (non- radicular), multiple joint pains and generalized weakness since 1 year. She was diagnosed with severe osteoporosis (dual energy X-ray absorptiometry {DEXA} T-score-2.6 at lumbar spine;-3.2 at femoral neck and -4.4 at radius) by a physician one year ago and was suggested vitamin D replacement (60,000 units of cholecalciferol) as bolus therapy once a week for 3 months (against a corrected calcium of 9.7 without any other biochemical evaluation relevant to the bone) and teriparatide. Examination showed proximal muscle weakness (4/5 in all four limbs). Biochemistry revealed moderate renal impairment (creatinine 1.4 mg% [estimated glomerular filtration rate (eGFR) 55], elevated alkaline phosphatase 176 IU/L (50-136), hypercalcemia 13.4 mg/dl (9-10.5mg%), parathormone 121 pg/mL (11-54), vitamin D3 144.4 ng/ mL (11-42) and hypercalciurea [24 hr urine calcium 446mg%] (50-300 mg%)] on the background of use of recombinant teriparatide. Teriparatide was stopped and biochemistry repeated after 7 days. The repeat tests suggested persistent parathormone-dependent hypercalcemia with a corrected calcium of 12.5 mg%. A follow-up DEXA surprisingly showed a mild improvement of T-scores at the level of hip -2.9 along with mild worsening at the level of the spine -2.7 and radius -4.6. A sonography of the pelvis and abdomen revealed bilateral nephrocalcinosis. Doppler ultrasound of neck suggested a mass at inferior pole of right lobe of thyroid gland that was confirmed by a SESTAMIBI scan. A parathyroidectomy was undertaken after rendering the patient eucalcemic (9.4 mg%). A 2.0 ΄ 1.5 cms mass was excised that was consistent with parathyroid adenoma [Figure 1]. The routine use of vitamin D should be a subject of concern in patients on teriparatide, as it may augment the risk of hypercalcemia. Stringent guidelines regarding routine use of vitamin D and strict monitoring guidelines need to be clarified while on teriparatide. The routine use of vitamin D in large bolus doses should be strongly discouraged as it may risk severe hypercalcemia even in the absence of primary hyperparathyroidism (PrPTH). The case exemplifies the importance of ruling out PrPTH [1],[2],[3],[4] before starting teriparatide. In patients presenting with a normal serum calcium ( < 10.2 mg%), although measurement of a serum parathormone is imperative ( > 65 ng/dl; sensitivity 90% and specificity 77% to detect PrPTH), other marker that may help differentiate a PTH- dependent etiology from a non-PTH dependent cause is a calcium- to- creatinine ratio > 150 mg/gm (7.07 fold greater risk of PrPTH); calcium per kg of > 4 mg/kg (8.03- fold greater risk of PrPTH) and hypercalciuria (4.38-fold greater risk of PrPTH). [5] The average Indian diet is relatively poor in calcium and vitamin D, which often protects against the development of hypercalcemia. The presence of musculoskeletal complains such as (myalgias, bone pains, etc) with osteoporosis more severe at hip and radius compared to spine should prompt a search for a relevant metabolic cause (PrPTH) even if the serum calcium is< 10.2 mg%.
Figure 1: H and E, ×10, Histopathology showing parathyroid adenoma

Click here to view


 
   References Top

1.Gupta V, Shah MA, Shah SK, Shah JM. Osteoanabolics. Indian J Endocrinol Metab 2012;16:349-57.  Back to cited text no. 1
[PUBMED]    
2.Maji D. Vitamin D toxicity. Indian J Endocrinol Metab 2012;16:295-6.  Back to cited text no. 2
[PUBMED]    
3.Blank S, Scanlon KS, Sinks TH, Lett S, Falk H. An outbreak of hypervitaminosis D associated with the overfortification of milk from a home-delivery dairy. Am J Public Health 1995;85:656-9.  Back to cited text no. 3
[PUBMED]    
4.Available from: http://pi.lilly.com/us/forteo-pi.pdf. [Last accessed on 2012 Apr 20].  Back to cited text no. 4
    
5.Sorensen MD, Duh QY, Grogan RH, Tran TC, Stoller ML. Urinary parameters as predictors of primary hyperparathyroidism in patients with nephrolithiasis. J Urol 2012;187:516-21.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed984    
    Printed25    
    Emailed1    
    PDF Downloaded289    
    Comments [Add]    

Recommend this journal